Liver Transplantation in a Patient With Fulminant Failure and Bone Marrow Aplasia Due to Methimazole: A Case Report.
Leonardo Yuri Kasputis Zanin, Bruno Kosa Lino Duarte, Ana Carolina Arrais Maia et al.
✦ AI-curated · Sources linked
Case in brief
A 37-year-old man with Graves' disease developed fulminant hepatitis and bone marrow aplasia after four years of methimazole treatment. He presented with jaundice and elevated liver enzymes, leading to a diagnosis of drug-induced liver injury. Following liver transplantation due to progressive liver failure and aplastic anemia, he received supportive care for hematological recovery and was discharged with stable graft function.
What made this case unusual
The simultaneous occurrence of severe hepatotoxicity and aplastic anemia due to methimazole is exceptionally rare, making this case noteworthy.
Diagnostic / clinical pearl
Clinicians should be aware of the potential for severe liver injury and bone marrow suppression when prescribing methimazole, necessitating careful monitoring.
Why it matters
This case highlights the importance of multidisciplinary management in complex cases involving drug-induced liver failure and hematological complications.